North Carolina, 2016

Damaging Winds in North Carolina, July 22, 2016

July 22, 2016 · NWS RNK · 4 events in 1 county or zone

Strong daytime heating triggered isolated showers and thunderstorms across northern North Carolina. One of the storms pulsed to severed levels, causing wind damage across Yadkin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong daytime heating triggered isolated showers and thunderstorms across northern North Carolina. One of the storms pulsed to severed levels, causing wind damage across Yadkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 12:24 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 22, 12:24 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
124 PM EDT Fri Jul 22 2016

.SYNOPSIS...
A Bermuda high will keep pushing warmer and more humid air into the
region throughout the weekend and into the first part of next week. The
combination of high air temperatures and humidity will create
dangerously high heat index values, especially east of the  Blue Ridge,
with readings around 105 at times through the weekend. The heat and
humidity will also create an unstable airmass, and a series of weak
fronts moving through the region will help keep at least a small chance
for showers and thunderstorms in parts of our forecast area for
the next several days, with increasing chances as we get into next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 115 PM EDT Friday...

Weak convergence and orographical lift along the southern Blue
Ridge in North Carolina has allowed a few showers to pop up. These
afternoon showers will be very slow moving and are capable of
producing heavy downpours. As these storms decay, outflow
boundaries may generate a few more storms into this evening across
the High Country of NC and into the foothills.

As of 705 AM EDT Friday...

No notable changes to previous forecast other than minor tweaking
of sky and T/Td grids in line with latest observations. No new
guidance suggests any difference on where isolated convective
chances will be this afternoon, mainly over NW NC. Recent HRRR
runs which are in the ball park with latest convective activity in
southern IL/IN and NW PA suggest some dying convection may barely
reach northern fringes of fcst area by evening but there is little
instability most of the day to support this with any degree of
confidence. Other models have it dying sooner or are more focused
on our western fringes later overnight. See no reason so far to
adjust the slight chance PoPs this evening and overnight for the
far west and far north part of the area.

Previous discussion as of 415 AM EDT Friday...

Surface high pressure centered near Bermuda but does nose westward
into the heart of the central Appalachians this morning. Warmest
850mb temps in the eastern US under the huge upper ridge appear to
be near the VA/NC/TN border area. Lots of dry air aloft, and
cirrus blowoff from large convective complex over upper midwest is
trying to sneak into western Appalachians but dissipates as it
does so. This may have some influence on keeping patchy fog to a
minimal area across the mountain valleys early this morning and
not quite as dense.

For the daytime Friday the 850mb thermal ridge shifts slightly
eastward but still generally over the Appalachians and into the
foothills. So max temps likely to be just about as warm in the
foothill regions as farther east in the Piedmont, and guidance is
in good agreement that highs in these areas will reach mid 90s,
which is 5-6 deg warmer than yesterday. Still think that dew pts
may mix out a little more than MOS values suggest, especially in
the mountains like yesterday with dry air aloft. This will keep
heat index values from being even higher, but still expect values
in upper 90s by mid afternoon east of Blue Ridge. If dew pts
remain in the upper 60s to near 70 vs lower 60s, then heat index
values may briefly reach 100 or so. Max temps not really that
close to records however.

Dry air aloft and mixing down to surface will also keep
instability somewhat limited and so believe it will be another
mainly dry day across the fcst area, with possible exception of
higher terrain of NW NC and far SW VA and into foothills of NW NC
by early to mid afternoon, where several hi-res models suggesting
isolated coverage at best. Another more organized cluster of
convection, possibly MCS, is likely to form well to the north
closer to frontal boundary and will try and drop south toward
evening and overnight but with best instability axis on western
slopes of Appalachians and farther west, indications are most of
this will remain to our west and weaken by the time it gets near
the fcst area. Did include some slight chance pops there for this
evening and overnight, but will have to watch these far western
areas as we get into the evening in case this area of convection
is strong and survives longer and farther east, but not thinking
this is a big concern at the moment.

Likely to be even a few more mid to high clouds around overnight
tonight, especially in the west, so fog even less likely and did
not put it in the forecast, but if convection to north dies
quickly and we remain mostly clear then patchy valley fog becomes
more likely. Should be a bit milder Fri night given a few more
clouds and dew pts jumping back up.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 215 AM EDT Friday...

The center of a central U.S. upper ridge will make some progress
westward on Saturday. This will allow for better chances for an
upstream cold front to approach the area Saturday and stall near the
area on Sunday. Showers and storms will be on the increase in
advance of this front and in its proximity once it stalls.  The
region will remain on the hot and humid side of the front, so a cool
down is not in the offing.

By late Sunday night, a shortwave trough approaching through the
upper Mississippi valley will help to buckle the stalled front north
as a warm front. This will keep hot and humid conditions across the
area, and briefly shift the main focus for additional showers and
storms north of the area. By Monday afternoon however, the trough
axis of this disturbance will be approaching the western portions of
the area and act as a focus for additional showers and storms. The
greatest concentration will be in the west. These higher chances
will continue into at least Monday evening with some decrease by
late Monday night as the trough axis moves east of the region.

Temperatures during this portion of the forecast as still forecast
to be above normal by 5 to 10 degrees for this time of the year.
Heat index values are forecast to surpass 100 degrees for at least
one hour across the far southeast portion of the region Saturday,
Sunday, and Monday afternoons. Monday afternoon some heat index
readings may briefly top 105 degrees between roughly South Boston,
VA and Charlotte Court House, VA. We will continue to highlight the
heat in the Hazardous Weather Outlook.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The large upper ridge will extend from the West coast to the East
coast through Wednesday. In the northern stream, a shortwave
will drop southeast out of eastern Canada and crosses through New
England on Tuesday. A frontal boundary will settle across the Mid-
Atlantic and Southeast Wednesday into Thursday. Moisture will slowly
increase Monday and Tuesday ahead of the front. Afternoon and
evening showers and thunderstorms are possible Monday into Midweek.
There remains disagreement in model solutions with just how far
south the front will make it. This makes it harder to place the
best time of convection. Temperatures will be above normal for
the start of the week and return to normal by end of the week.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
As of 105 PM EDT Friday...

High confidence forecast to keep it dry and VFR most of the period
at all terminals...with only exception being some brief MVFR to IFR
fog at KLWB/KBCB during the early morning hours Saturday. Bands of
mid and high clouds this afternoon may lingering into the overnight
and will be the key to any fog formation. Will maintain persistent
forecast with some high clouds under an upper level ridge limiting
mountain valley fog to KLWB. Any fog Saturday morning will burn off
quickly.

Diurnal convection would be isolated and mainly along the southern
Blue Ridge toward GEV/TNB this afternoon. Will still need to keep an
eye on upstream convection over the Ohio Valley which may approach
KLWB late this evening and perhaps this time could result in thicker
cloud deck but confidence in getting any shower or thunderstorm
activity through 18Z Sat morning is very low.

Extended aviation discussion...

Strong high pressure aloft centered across the Midwest will
attempt to build eastward into the weekend, then retreat back to
the west early next week. Our region will remain on the eastern
periphery of the upper high and thus subject to weak disturbances
in northwest flow aloft tracking around the Great Lakes and into
the Mid-Atlantic. Moisture and instability will be sufficient for
isolated pop up thunderstorms, but a slightly better coverage will
be possible early next week as weak front moves into the area,
stalls, and lingers over the region for several days. Hot and humid
conditions east of the Blue Ridge this weekend which may impact
density altitude. Late night and early morning fog will still be
possible at the usual sites almost every day, and those chances
increase if any rain occurs during the afternoon or evening at any
of these sites.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS/SK
NEAR TERM...RCS/SK
SHORT TERM...DS
LONG TERM...AMS/KK
AVIATION...RCS/SK
Hazardous weather outlook, Jul 22, 3:31 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT FRI JUL 22 2016

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
230845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
431 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-230845-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
431 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT AND HUMID CONDITIONS ARE EXPECTED SATURDAY THROUGH MONDAY
WITH HEAT INDEX VALUES LIKELY TO EXCEED 100 DEGREES. A FEW
LOCATIONS MAY SEE HEAT INDEX VALUES OVER 105 DEGREES FOR A COUPLE
OF HOURS IN THE AFTERNOON ALL THREE DAYS. OTHERWISE THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 12:20 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT FRI JUL 22 2016

NCZ019-020-221815-
WILKES-YADKIN-
120 PM EDT FRI JUL 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YADKIN AND CENTRAL
WILKES COUNTIES...

AT 119 PM EDT...A STRONG THUNDERSTORM WAS OVER FAIRPLAINS...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
ELKIN...
WILKESBORO...
JONESVILLE...
AND RONDA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3614 8142 3631 8130 3628 8087 3624 8087
      3625 8081 3625 8080 3606 8090 3606 8098
      3604 8105 3603 8106 3603 8110
TIME...MOT...LOC 1719Z 293DEG 10KT 3620 8118

KK

The radar

The Roanoke radar (KFCX), 96 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
July 22, 2:10 PM EST
Where
Yadkin County, 0.64 mi E of Boonville
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
36.230, -80.709

A few trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Yadkin

When
July 22, 2:27 PM EST to 2:39 PM EST
Where
Yadkin County, 0.61 mi WNW of Flint Hill to 0.03 mi WSW of Flint Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.182, -80.491

Several trees were blown down along Flint Hill Road. One tree fell onto a house, breaking a window and damaging the roof and gutter.

Thunderstorm Wind, Yadkin

When
July 22, 2:35 PM EST
Where
Yadkin County, 0.56 mi E of Yadkinville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.130, -80.660

A few trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Yadkin

When
July 22, 2:40 PM EST
Where
Yadkin County, 2.45 mi ENE of Courtney
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
36.079, -80.588

A large tree was blown down by thunderstorm winds onto a truck near Turners Creek Baptist Church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651107, 651111, 651109, 651110.